Tennessee, 2025

Hail in Tennessee, May 8, 2025

May 8, 2025 · NWS MRX · 28 events in 13 counties and zones

An upper low moving over the Midwest plus a surface low helped bring a warm and unstable airmass to the region. Supportive shear with straight line hodographs favored large hail in the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper low moving over the Midwest plus a surface low helped bring a warm and unstable airmass to the region. Supportive shear with straight line hodographs favored large hail in the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 1:48 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 8, 1:48 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
248 PM EDT Thu May 8 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 217 PM EDT Thu May 8 2025

Key Messages:

1. A fairly rare threat for large hail (golfball sized or perhaps
slightly bigger) exists across east TN this evening. Damaging
winds will also be possible but large hail is the primary
concern.

Discussion:

An upper low over far western Kentucky will shift east through the
afternoon and evening hours, sending a front towards our CWA and
sparking off fairly widespread showers and thunderstorms later
this afternoon and evening. Subsequently the primary concern for
the short term will be the chances for severe storms across the
forecast area later on today.

The environment will definitely be supportive of organized
convection, with effective shear values upwards of 35kt across
most of the forecast area this afternoon and evening. Shear is
mostly speed shear however as hodographs are relatively straight
due to unidirectional winds throughout the column basically,
favoring splitting cells. As such, I think the tornado threat is
fairly low, and would likely depend on there being some sort of
boundary interaction with any right splits that develop. The more
pressing concern by far is going to be hail. Forecast soundings
show thermal profiles that will support some large hail, golfball
size or larger, this afternoon and evening. Lapse rates are
relatively high at the moment and are forecast to remain so into
the late afternoon/early evening hours as additional upper level
support moves in. Couple this with 30-40 percent HREF
probabilities of CAPE values in excess of 2,000 J/kg into the
6-8PM EDT timeframe (and 70 percent or greater for +1,000 J/kg),
along with relatively low freezing levels and wet bulb zero
heights, and I think there's a good chance of seeing some large
hail in east TN later today. SPC maintained a 30% hatched area for
large hail in their updated Day 1 convective outlook and I think
this seems reasonable. Damaging winds are also a concern, but
should be slightly less a concern than hail. DCAPE values should
stay around or below 700 J/kg, which suggests the potential for
some strong winds but nothing exceptionally strong. That said,
some of these storms producing large hail will certainly be tall,
so when they collapse strong winds will be possible.

Current CAM guidance says storms should clear our area to the east
around midnight, with additional rainfall possible late tonight
into the early morning hours tomorrow as the trailing front moves
through. That should primarily be limited to the mountains I think
and PoPs reflect that overnight and tomorrow morning.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 217 PM EDT Thu May 8 2025

Key Messages:

1. Friday night through Sunday, rain chances will be very limited
outside of the southern half of the area.

2. By early next week, more widespread rainfall is likely with
storms possible Tuesday and Wednesday.

Discussion:

Through the weekend...

In the upper levels, a cut-off low will be over Pennsylvania Friday
night moving into the Northeast by Saturday morning. At the surface,
high pressure over the Midwest will drift over the Great Lakes by
Sunday. A disturbance over the Gulf Coast is caused by a cut-off low
that is nearly stationary near LA. Most of that activity will stay
to our south through the weekend.

On Saturday and Sunday, showers will be isolated. POPs for this
weekend have come down compared to previous NBM runs. The extreme
southern half of the region will have the best chance for a shower
or sprinkle since it is closer to the Gulf disturbance but even
there only a 20% to 25% chance through the weekend.

Monday through Wednesday...

The cut-off low over the Lower Mississippi Valley slowly starts to
move northeast on Monday. The trough will be much closer to the
region by Tuesday although exact location does not have good model
agreement. With high pressure over the Atlantic, low level flow will
be southerly. Deep layer moisture advection is likely with the
trough pulling in Gulf moisture at higher levels also. Therefore,
widespread rain is expected Monday through Tuesday. The best chance
for storms will be Tuesday as instability increases with dew points
getting back into the 60s. With Pwat values expected to be around
1.3 inches early next week (near the 90th percentile for
climatology), we will have to keep an eye on flooding potential.

Temps will be near normal or slightly below normal with highs in the
70s and lows mainly in the 50s through Tuesday. A warming trend
starts by Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 146 PM EDT Thu May 8 2025

Have high confidence in fairly high coverage of TSRA across east
Tennessee late this afternoon and evening. Relatively speaking,
the highest confidence is at KTYS and KTRI so will go with TEMPO
groups there and keep a PROB30 at KCHA. Air mass stabilization
tonight combined with rainfall should produce a fair amount of fog
and low clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             58  77  52  72 /  40  20  10  20
Knoxville McGhee Tyson Airport, TN  57  73  48  72 /  70  20   0  10
Oak Ridge, TN                       56  74  48  72 /  60  10   0  10
Tri Cities Airport, TN              56  70  42  71 /  70  40   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
LONG TERM....McD
AVIATION...CD
Hazardous weather outlook, May 8, 1:53 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
253 PM EDT Thu May 8 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
253 PM EDT Thu May 8 2025 /153 PM CDT Thu May 8 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong, to possibly several, strong to severe storms are
expected this afteroon and evening. Primary time for concern will
be from roughly 6 PM to 10 PM. The main threats with any of the
stronger storms will be hail up to golf ball size and damaging
wind gusts. The threat for tornadoes is very low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, including hail and damaging winds, are
welcome this afternoon and evening.

In the hours before

Special weather statement, May 8, 2:58 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT Thu May 8 2025

TNZ082-083-082030-
Rhea TN-Bledsoe TN-
358 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RHEA AND
NORTHEASTERN BLEDSOE COUNTIES THROUGH 430 PM EDT/330 PM CDT/...

At 358 PM EDT/258 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Pikeville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spring City, Grandview, Piney Falls State Park, Melvine, Mount Crest,
and Stinging Fork Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for east Tennessee.

&&

LAT...LON 3577 8510 3576 8507 3577 8504 3575 8503
      3577 8494 3576 8492 3578 8490 3578 8488
      3580 8483 3561 8481 3564 8525 3576 8526
TIME...MOT...LOC 1958Z 263DEG 21KT 3572 8516

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CED
Special weather statement, May 8, 3:19 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
419 PM EDT Thu May 8 2025

TNZ012-035-082045-
Scott TN-Morgan TN-
419 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MORGAN AND SOUTHWESTERN
SCOTT COUNTIES THROUGH 445 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elgin, Robbins, Slick Rock, Sunbright, Wartburg, Frozen Head State
Park, and Rugby State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.

&&

LAT...LON 3607 8462 3612 8476 3639 8467 3630 8440
TIME...MOT...LOC 2019Z 206DEG 19KT 3616 8464

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CED

The radar

The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

28 hail. Local standard time, as filed.

Hail, Scott

When
May 8, 3:45 PM EST
Where
Scott County, 1.31 mi WSW of Lone Mtn
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.260, -84.500

Hail, Bledsoe

When
May 8, 3:00 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.610, -85.200

Hail, Claiborne

When
May 8, 4:15 PM EST
Where
Claiborne County, 0.89 mi SW of Bacchus
Measured
1.25 in hail
Reported by
Public
Coordinates
36.510, -83.610

Hail, Rhea

When
May 8, 4:50 PM EST
Where
Rhea County, Spring City
Measured
1.25 in hail
Reported by
Public
Coordinates
35.700, -84.870

Hail, Meigs

When
May 8, 5:26 PM EST
Where
Meigs County, 1.78 mi NE of Euchee
Measured
1.5 in hail
Reported by
Public
Coordinates
35.690, -84.700

Hail, Roane

When
May 8, 5:36 PM EST
Where
Roane County, 2.36 mi SSE of Oak Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.700, -84.610

Hail, Monroe

When
May 8, 5:58 PM EST
Where
Monroe County, 1.12 mi E of Sweetwater
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -84.450

Hail, Bledsoe

When
May 8, 5:07 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.610, -85.200

Hail, Monroe

When
May 8, 6:13 PM EST
Where
Monroe County, 1.49 mi SSW of Mc Ghee
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -84.230

Hail, Campbell

When
May 8, 6:15 PM EST
Where
Campbell County, 0.69 mi S of Buckeye
Measured
1.5 in hail
Reported by
Public
Coordinates
36.410, -84.300

Hail, Monroe

When
May 8, 6:15 PM EST
Where
Monroe County, 0.89 mi SW of Fagin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.540, -84.330

Hail, Bledsoe

When
May 8, 5:18 PM CST
Where
Bledsoe County, 2.25 mi E of Cooper Mill
Measured
1.25 in hail
Reported by
Public
Coordinates
35.630, -85.130

Hail, Monroe

When
May 8, 6:19 PM EST
Where
Monroe County, 1.78 mi SE of Mc Ghee
Measured
1.75 in hail
Reported by
Public
Coordinates
35.600, -84.200

Hail, Blount

When
May 8, 6:25 PM EST
Where
Blount County, 0.56 mi E of Tallassee
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
35.550, -84.060

Hail, Blount

When
May 8, 6:25 PM EST
Where
Blount County, 0.56 mi W of Wellsville
Measured
1.5 in hail
Reported by
Public
Coordinates
35.600, -84.090

Hail, Monroe

When
May 8, 6:26 PM EST
Where
Monroe County, 1.49 mi SSW of Mc Ghee
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.600, -84.230

Hail, Claiborne

When
May 8, 6:30 PM EST
Where
Claiborne County, Shawanee
Measured
1 in hail
Reported by
Public
Coordinates
36.580, -83.630

Hail, Meigs

When
May 8, 7:15 PM EST
Where
Meigs County, 1.32 mi ENE of Peakland
Measured
1 in hail
Reported by
Public
Coordinates
35.630, -84.750

Hail, Sevier

When
May 8, 7:25 PM EST
Where
Sevier County, Rocky Gove
Measured
1 in hail
Reported by
Public
Coordinates
35.770, -83.280

Hail, Cocke

When
May 8, 7:30 PM EST
Where
Cocke County, 1.49 mi SSE of Bluffton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.780, -83.160

Hail, Monroe

When
May 8, 7:35 PM EST
Where
Monroe County, 0.56 mi E of Citico Beach
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.530, -84.110

Hail, Cocke

When
May 8, 7:40 PM EST
Where
Cocke County, French Broad
Measured
1.75 in hail
Reported by
Public
Coordinates
35.900, -83.000

Hail, Monroe

When
May 8, 7:40 PM EST
Where
Monroe County, 0.56 mi E of Rogers Station
Measured
1.5 in hail
Reported by
Public
Coordinates
35.380, -84.310

Hail, Cocke

When
May 8, 7:45 PM EST
Where
Cocke County, Del Rio
Measured
2 in hail
Reported by
Public
Coordinates
35.920, -83.030

Hail, Cocke

When
May 8, 7:48 PM EST
Where
Cocke County, 2.67 mi NW of Wolf Creek
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -82.980

Hail, Marion

When
May 8, 7:30 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.060, -85.630

Hail, Hamilton

When
May 8, 9:11 PM EST
Where
Hamilton County, 0.89 mi SE of East Chattanooga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.060, -85.220

Hail, Hamilton

When
May 8, 9:12 PM EST
Where
Hamilton County, 1.38 mi N of Alton Park
Measured
1 in hail
Reported by
Public
Coordinates
35.020, -85.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262765, 1262766, 1262767, 1262768, 1262769, 1262770, 1262771, 1262772, 1262773, 1262774, 1262775, 1262776, 1262777, 1262779, 1262780, 1262782, 1262783, 1262784, 1262785, 1262786, 1262787, 1262788, 1262789, 1262790, 1262791, 1262792, 1262793, 1262794.